Alert archive / South Carolina / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 8, 2014, 7:56 PM EDT for Richland County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2014, 7:56 PM EDT (23:56 UTC)
- Expired
- Aug 8, 2014, 10:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Richland County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
164
WGUS52 KCAE 082356
FFWCAE
SCC079-090200-
/O.NEW.KCAE.FF.W.0010.140808T2356Z-140809T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT FRI AUG 8 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
THIS INCLUDES THE CITIES OF...FOREST ACRES...COLUMBIA...
* UNTIL 1000 PM EDT
* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIVE POINTS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF THE FIVE
POINTS AREA EXTENDING DOWNSTREAM ALONG ROCKY BRANCH CREEK. THIS
INCLUDES MAXCY GREGG PARK...THE PICKENS BLOSSOM STREET INTERSECTION
AND THE WHALEY MAIN STREET INTERSECTION.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3395 8098 3396 8103 3398 8105 3400 8105
3401 8107 3405 8107 3404 8097
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 5:06 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 8, 5:06 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 506 PM EDT FRI AUG 8 2014 .SYNOPSIS... A NEARLY STATIONARY FRONTAL ZONE WILL REMAIN IN THE FORECAST AREA THROUGH THE WEEKEND. THE FRONT WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... HAVE INCREASED POPS ACROSS THE CSRA FOR EARLY THIS EVENING. WEAK SHORT WAVE TROUGH MOVING EAST ACROSS NORTHWEST GEORGIA TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS UPSTATE SOUTH CAROLINA AND NORTH MIDLANDS. STATIONARY FRONT ACROSS CENTRAL GEORGIA AND COASTAL SOUTH CAROLINA. NUMEROUS THUNDERSTORMS DEVELOPING NEAR THE FRONT. THE MOISTURE WILL SLOWLY INCREASE ACROSS THE REGION DURING THE EVENING WITH PRECIPITABLE WATER INCREASE TO ABOVE 2 INCHES. FRONTAL BOUNDARY ACROSS GEORGIA WILL MOVE SLOWLY NORTH DURING THE OVERNIGHT...POSSIBLY IN THE CSRA BY MORNING. SHOWERS AND THUNDERSTORMS ENHANCED NEAR FRONT AND THIS IS SUPPORTED BY 12Z SPC WRF. INCREASE MOISTURE FLUX/ISENTROPIC LIFT OVERNIGHT SUPPORTS HIGHER POPS WITH AIR MASS MODERATELY UNSTABLE EXPECTED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY CSRA NEAR FRONT AND TO NORTH AND WEST MIDLANDS WHERE UPWARD LIFT ENHANCED BY WEAK SHORT WAVE TROUGHS AND ISENTROPIC LIFT. BASED ON THE PATTERN AND THE HIGH-RESOLUTION MODEL WE LEANED TOWARD THE HIGHER GUIDANCE POPS. THE MODELS SHOW PRECIPITABLE WATER INCREASING TO JUST OVER 2 INCHES. THE 574 DAM 1000-500 MB THICKNESS IS A PREFERRED VALUE FOR HEAVY RAIN IN AUGUST. LOCALLY HEAVY RAIN MAY OCCUR. THE NAM SHOWS SURFACE-BASED LI/S NEAR -5. THE MODERATE INSTABILITY MAY HELP SUPPORT STRONG WIND GUSTS WITH A FEW OF THE THUNDERSTORMS. THE TEMPERATURE GUIDANCE WAS CONSISTENT ALTHOUGH PREFER WARMER TEMPERATURES OVERNIGHT DUE TO PERSISTENT 30 DAY COOL BIAS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... THE NAM AND GFS DISPLAY THE FRONT LINGERING IN THE FORECAST AREA THROUGH SATURDAY NIGHT. HIGH MOISTURE AND CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORT THE HIGHER GUIDANCE POPS ESPECIALLY IN THE NORTH SECTION WHERE THE MODELS INDICATE STRONGER CONVERGENCE AND DEEPER MOISTURE. LOCALLY HEAVY RAIN MAY OCCUR WITH PRECIPITABLE WATER JUST OVER 2 INCHES AND A DIFLUENT 1000-500 MB THICKNESS PATTERN. THICKNESS VALUES NEAR 574 DAM IS A PREFERRED DEPTH FOR HEAVY RAIN IN AUGUST. BASED ON GUIDANCE AND MODEL SPECTRUM DID RAISE POPS SLIGHTLY THROUGH THE PERIOD. CONTINUED WITH THE COOLER HIGH TEMPERATURE AND NEAR/SLIGHTLY ABOVE LOW TEMPERATURE GUIDANCE DUE TO CLOUDINESS AND PRECIPITATION. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE GFS AND ECMWF DISPLAY A STALLED FRONT WITH SIGNIFICANT MOISTURE IN THE FORECAST AREA THROUGH THE MEDIUM-RANGE PERIOD. THE GFS...ECMWF...AND EKE MOS POPS GENERALLY RANGE FROM 30 TO 60 PERCENT WITH THE HIGHEST CHANCES SUNDAY THEN GRADUALLY DECREASING TO SLIGHT CHANCE BY THURSDAY AND FRIDAY. THE MODELS INDICATE PRECIPITABLE WATER JUST OVER 2 INCHES SUNDAY THROUGH WEDNESDAY. VALUES BEGIN TO DECREASE THURSDAY AND FRIDAY. THERE IS A THREAT OF LOCALLY HEAVY RAIN MONDAY AND TUESDAY. THE GUIDANCE TEMPERATURES ARE CLOSE TO CLIMATOLOGY DURING THE PERIOD WITH A SLIGHT WARMING TREND THROUGH NEXT WEEK. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... LINE OF STRONG STORMS CLOSING IN ON AGS/DNL WITH ISOLATED DEVELOPMENT ACROSS THE MIDLANDS. CONVECTION MOVING TO THE EAST AND WILL AFFECT AGS/DNL...SO HAVE ADDED A TEMPO GROUP UNTIL 23Z. COULD SEE TSTMS AFFECT CAE/CUB/OGB THROUGH 09/01Z. AS CONVECTION DEVELOPS EAST...WILL AMEND AS NECESSARY. AIRMASS REMAINS MOIST AND MODERATELY UNSTABLE. EASTERLY WINDS 5 TO 10 KNOTS THROUGH THE EVENING...BECOMING LIGHT TOWARD MORNING. WEAK STATIONARY FRONT WILL MOVE INTO THE CSRA AND SOUTHEAST MIDLANDS OVERNIGHT. MODELS SUGGEST STRATUS TOWARD MORNING WITH LOWEST CEILINGS/VISIBILITY NEAR AGS/OGB WHERE IFR EXPECTED. MVFR LIKELY AT OTHER TERMINALS. CEILINGS RISE DURING THE MORNING WITH MVFR/VFR THROUGH 18Z AND SCATTERED TO NUMEROUS SHOWERS. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE SATURDAY AFTERNOON THROUGH TUESDAY IN SHOWERS AND THUNDERSTORMS AS A LOW PRESSURE SYSTEM SLOWLY CROSSES THE REGION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 8, 3:34 AM EDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 334 AM EDT FRI AUG 8 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 334 AM EDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR LATE THIS AFTERNOON AND TONIGHT. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR SATURDAY AND SUNDAY. LOCALIZED FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 2:47 PM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT FRI AUG 8 2014
SCZ016-022-029-081930-
CHESTERFIELD-KERSHAW-LEE-
247 PM EDT FRI AUG 8 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LEE COUNTIES THROUGH 330 PM EDT...
AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES SOUTHWEST OF BETHUNE...MOVING EAST AT
20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3445 8011 3436 8028 3433 8023 3437 8019
3437 8017 3432 8017 3428 8013 3423 8011
3419 8011 3416 8015 3413 8013 3421 8045
3429 8065 3440 8065 3447 8010
TIME...MOT...LOC 1847Z 271DEG 19KT 3432 8058
WRSSpecial weather statement, Aug 8, 4:46 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT FRI AUG 8 2014
GAZ063>065-082145-
COLUMBIA-MCDUFFIE-RICHMOND-
446 PM EDT FRI AUG 8 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE
AND COLUMBIA COUNTIES THROUGH 545 PM EDT...
AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEARING...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT GORDON...GROVETOWN...HARLEM AND THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3366 8231 3339 8208 3333 8238 3334 8247
3346 8257
TIME...MOT...LOC 2046Z 236DEG 11KT 3343 8239Special weather statement, Aug 8, 5:53 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT FRI AUG 8 2014
GAZ040-063-064-082300-
COLUMBIA-LINCOLN-MCDUFFIE-
553 PM EDT FRI AUG 8 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN
AND COLUMBIA COUNTIES THROUGH 700 PM EDT...
AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...23 MILES SOUTHWEST OF LINCOLNTON...MOVING
NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LINCOLNTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3365 8259 3365 8254 3366 8250 3380 8258
3387 8243 3387 8241 3381 8230 3378 8230
3375 8225 3370 8224 3368 8222 3348 8260
3361 8265
TIME...MOT...LOC 2153Z 240DEG 14KT 3355 8274
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:47 PM EDT | Special Weather Statement | CAE | Kershaw | 43 min |
| Aug 8, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Aug 8, 6:39 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield, McCormick | 51 min |
| Aug 8, 6:53 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 52 min |
| Aug 8, 7:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 67 min |
Nearby
Flash Flood Warnings in South Carolina, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.